New Mexico, 2007

Flash Flood and Hail in New Mexico, May 18, 2007

May 18, 2007 · NWS EPZ · 3 events in 1 county or zone

This was another large hail event in the midst of several days of northerly flow aloft bringing cool pockets of air over a moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

This was another large hail event in the midst of several days of northerly flow aloft bringing cool pockets of air over a moist air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 18, 2:07 AM MST, 11 hours 12 minutes earlier.

Area forecast discussion, May 18, 2:07 AM MST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
307 AM MDT FRI MAY 18 2007

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE AREA
WITH SCATTERED AFTERNOON AND NIGHT TIME SHOWERS AND THUNDERSTORMS
EXPECTED THROUGH SUNDAY. SOME OF THE STORMS MAY PRODUCE HEAVY
RAINFALL...SMALL HAIL AND WIND GUSTS TO 50 MPH. A FEW OF THE
STORMS MAY PRODUCE LARGE HAIL. DAY TIME TEMPERATURES WILL REMAIN
BELOW NORMALS THROUGH THE WEEKEND...THEN WARM TO NEAR NORMALS NEXT
WEEK. DRIER CONDITIONS WITH AFTERNOON BREEZES ARE EXPECTED FOR
MUCH OF NEXT WEEK.

&&

.DISCUSSION...
LITTLE CHANGE IN THE CURRENT ACTIVE WEATHER PATTERN IS EXPECTED
THROUGH THIS WEEKEND. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE
WHICH WILL PERSIST THROUGH PART OF SUNDAY. MUCH OF THE MOISTURE IS
TRAPPED UNDER A LONG WAVE RIDGE THAT IS CENTERED OVER THE ROCKIES.
WEAK IMPULSES MOVING THROUGH THE RIDGE ALONG WITH DAY TIME
HEATING ARE HELPING TO TRIGGER SHOWERS AND THUNDERSTORMS...FIRST
OVER THE MOUNTAINS THEN ACROSS THE LOWLANDS DURING THE AFTERNOON
AND NIGHT TIME. DECENT DIRECTIONAL SHEAR AND HIGH CAPE VALUES WILL
HELP MAINTAIN THE UPDRAFTS IN A FEW STORMS CAUSING THEM TO BECOME
SUPER CELLS CAPABLE OF PRODUCING LARGE HAIL. PRECIPITABLE WATER
VALUES WILL REMAIN ABOVE NORMALS THROUGH SUNDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE FROM SLOW MOVING SHOWERS AND THUNDERSTORMS.

BY LATE SUNDAY...A STRENGTHENING WEST TO SOUTHWEST FLOW WILL BEGIN
PUSHING THE MOISTURE EAST OF THE FORECAST AREA WITH THE BULK OF
THE PRECIP EXPECTED TO OCCUR EAST EL PASO SUNDAY NIGHT AND EARLY
MONDAY. DRIER CONDITIONS WILL OCCUR FOR MUCH OF NEXT WEEK AS A
WEST FLOW ALOFT KEEPS MOISTURE PUSHED TO THE EAST. BREEZY
CONDITIONS WILL BE POSSIBLE IN THE AFTERNOON AS LEE TROUGHS FOR
EAST OF THE MOUNTAINS MONDAY AFTERNOON AND TUESDAY. A COLD FRONT
MAY PUSH INTO EASTERN PORTIONS OF THE FORECAST AREA ON WEDNESDAY
BUT THE WEST FLOW ALOFT SHOULD LIMIT ITS ABILITY TO PUSH FURTHER
WEST...KEEPING SHOWER AND THUNDERSTORM CHANCES MINIMAL. DAY TIME
TEMPERATURES WILL WARM BACK TO NEAR NORMALS MONDAY AND MUCH OF
NEXT WEEK.

&&

.AVIATION...VALID 18/12Z-19/12Z
MVFR AND IFR CONDITIONS FOR CIGS AND VSBYS ARE EXPECTED NEAR
SCATTERED SHOWERS AND THUNDERSTORMS THAT WILL OCCUR THIS AFTERNOON
AND TONIGHT. SEE APPROPRIATE TAFS AND TWEBS FOR FURTHER
INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 84  62  86  62  87 /  30  30  30  30  20
SIERRA BLANCA TX        76  57  81  57  82 /  30  30  30  30  20
LAS CRUCES              84  59  85  59  87 /  30  30  30  30  20
ALAMOGORDO              79  56  81  56  87 /  40  40  30  30  20
CLOUDCROFT              60  42  64  42  65 /  40  40  30  40  40
TRUTH OR CONSEQUENCES   82  57  84  57  86 /  30  30  30  40  20
SILVER CITY             77  52  81  52  79 /  30  30  30  40  20
DEMING                  83  58  88  58  88 /  30  30  30  30  20
LORDSBURG               83  58  88  58  90 /  30  30  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, May 18, 5:50 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
650 AM MDT FRI MAY 18 2007

NMZ022>025-030>032-TXZ055-056-191300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
650 AM MDT FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. THE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
ALONG WITH SMALL HAIL. A FEW OF THE STORMS MAY BECOME SEVERE AND
PRODUCE LARGE HAIL. WIND GUSTS TO 50 MPH ARE POSSIBLE NEAR
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
SUNDAY. A FEW OF THEM MAY BE SEVERE...PRODUCING LARGE HAIL. DRY
CONDITIONS EXPECTED FOR MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED ON FOR REPORTS TODAY.

In the hours before

Special weather statement, May 18, 11:25 AM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1225 PM MDT FRI MAY 18 2007

NMZ022>025-030>032-TXZ055-056-190300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1225 PM MDT FRI MAY 18 2007

...STRONG THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
INTO TONIGHT...

SHOWER AND THUNDERSTORMS THAT HAVE ALREADY DEVELOPED OVER THE
HIGHER ELEVATIONS OF THE GILA AND SACRAMENTO MOUNTAINS WILL SPREAD
TOWARD THE LOWLANDS AS THE AFTERNOON PROGRESSES. VERY MOIST AND
UNSTABLE AIR THAT IS IN PLACE ACROSS THE REGION WILL MEAN STRONG
THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL RATES. THE
RELATIVELY SLOW MOVEMENT OF INDIVIDUAL STORMS TODAY WILL WORK TO
INCREASE THE THREAT OF LOCALIZED FLOODING.

IN ADDITION...SOME STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE
THE CAPABILITY OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS.
PLEASE STAY TUNED TO LOCAL MEDIA OUTLETS...WEATHER RADIO OR THE
INTERNET AT WEATHER.GOV/ELPASO FOR THE LATEST UPDATES AND
ADVISORIES.

PIEPER
Special weather statement, May 18, 11:25 AM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT..CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1225 PM MDT FRI MAY 18 2007

NMZ022>025-030>032-TXZ055-056-190300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1225 PM MDT FRI MAY 18 2007

...STRONG THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
INTO TONIGHT...

SHOWERS AND THUNDERSTORMS THAT HAVE ALREADY DEVELOPED OVER THE
HIGHER ELEVATIONS OF THE GILA AND SACRAMENTO MOUNTAINS WILL SPREAD
TOWARD THE LOWLANDS AS THE AFTERNOON PROGRESSES. VERY MOIST AND
UNSTABLE AIR THAT IS IN PLACE ACROSS THE REGION WILL MEAN STRONG
THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL RATES. THE
RELATIVELY SLOW MOVEMENT OF INDIVIDUAL STORMS TODAY WILL WORK TO
INCREASE THE THREAT OF LOCALIZED FLOODING.

IN ADDITION...SOME STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE
THE CAPABILITY OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS.
PLEASE STAY TUNED TO LOCAL MEDIA OUTLETS...WEATHER RADIO OR THE
INTERNET AT WEATHER.GOV/ELPASO FOR THE LATEST UPDATES AND
ADVISORIES.

PIEPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Grant

When
May 18, 1:19 PM MST to 1:25 PM MST
Where
Grant County, 4.17 mi NW of Silver City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.820, -108.310

Flash Flood, Grant

When
May 18, 1:35 PM MST to 2:15 PM MST
Where
Grant County, 1 mi N of Silver City
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.785, -108.270

Water spilled over street and flooded a garage.

Hail, Grant

When
May 18, 1:45 PM MST to 1:50 PM MST
Where
Grant County, 3 mi NNW of Silver City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.810, -108.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36749, 36750, 36751.